Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Experiencing body aches, low appetite and bloating. Chest xray, abdominal xray, stool cultures, colonoscopy normal. Suggest

User rating for this question
Answered by

Pathologist and Microbiologist
Practicing since : 1998
Answered : 663 Questions
Body aches in the evening - muscles feel tired, tight and stiff. 26 year old healthy female. I experienced diarrhea and loss of appetite in October for about 4 weeks. I lost about 12lbs in 7 weeks because I wasnt eating - didnt have an appetite. All symptoms went away once my doctor put me on amitriptyline 10mg. Appetite returned and my stools are on the constipated side now. Also have maintained my weight. Now experiencing body aches in the evening. I've checked my temperature NUMEROUS times and I've never had a fever (highest temp was 98.8, but went down 2 minutes later when I checked again). Over the past week ive experienced days where my appetite is ravenous and i feel fine, and other days i feel bloated and no appetite, but i force myself to eat. In October I had the following tests: cbc, metabolic panel, chest xray, abdominal xray, stool cultures, colonoscopy - all tests were normal. In September before these symptoms started, i had an abdominal ultrasound which was normal. What is causing this? My doctor chalked it up to prolonged gastroenteritis. But why am I experiencing body aches and low back aches in the late afternoon/evening? Am I just worrying too much? I do have health anxiety/depression, so this concerns me. My only health problem is hypothyroidism controlled with levothyroxine - blood levels just checked in September, and I have a lab slip to have them checked again, as it's been 3 months.
Posted Fri, 20 Dec 2013 in Digestion and Bowels
Answered by Dr. Vandana Khare 1 hour later
Brief Answer: you have nothing to worry Detailed Answer: Hi! welcome to HCM! I can see that your 4 week diarrhea and loss of appetite in October went away completely once your doctor put you on amitriptyline 10mg.Your CBC, metabolic panel, chest xray, abdominal xray, stool cultures, abdominal ultrasound ,colonoscopy - all tests are normal and hypothyroidism is well controlled with proper monitoring. You have no reason to worry,your only problem now is that you are experiencing body aches in the evening,it can be related to amitryptiline as the medicine has some side effects too or it can be due to dosing time of medicine.Amitriptyline hydrochloride is an antidepressant with sedative effects.All patients being treated with antidepressants for any indication should be monitored appropriately and observed closely clinically.Take amitriptyline exactly as your doctor has told you. Amitriptyline is usually given as a once-a-day dose at bedtime, although it may also be taken in smaller doses two or three times a day. Try to take amitriptyline at the same time(s) each day to avoid missing any doses. If you do forget to take a dose, take it as soon as you remember unless it is nearly time for your next dose, in which case leave out the missed dose. Try to keep your regular appointments with your doctor. This is so your doctor can check on your progress. Try eating smaller meals but more regularly.Take out some time for exercising. Hope this will help you!Take care!
Above answer was peer-reviewed by
Follow-up: Experiencing body aches, low appetite and bloating. Chest xray, abdominal xray, stool cultures, colonoscopy normal. Suggest 13 hours later
Can amitriptyline cause body/muscle aches? I thought it was prescribed for pain relief?
Answered by Dr. Vandana Khare 9 hours later
Brief Answer: Yes,Amitriptyline can cause body/muscle aches Detailed Answer: Amitriptyline is a tricyclic antidepressant (TCA). It is the most widely used TCA as an efficacious treatment for depressive disorders . It is also used in cases of neuropathic pain disorders,fibromyalgia and some cases of irritable bowel syndrome. Along with its needed effects, as you know a medicine may cause some unwanted side effects; although not all of these side effects may occur in a person. Amitriptyline is known to cause muscle aches, muscle weakness and tiredness as a side effect. These side effects may go away during treatment as your body adjusts to the medicine. I sincerely hope this answers your query!Take care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor